Tennessee, 2008

Damaging Wind and Lightning Strikes in Tennessee, July 12, 2008

July 12, 2008 · NWS OHX · 3 events in 3 counties and zones

Thunderstorms struck Davidson County blowing down trees and knocking down power lines. Old Hickory was the hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorms struck Davidson County blowing down trees and knocking down power lines. Old Hickory was the hardest hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 2:32 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 2:32 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 AM CDT SAT JUL 12 2008

.DISCUSSION...
NEXT FEATURE OF INTEREST TAKES THE FORM OF A COLD FRONT WHICH
EXTENDS ACROSS THE MIDWEST...SOUTHWESTWARD ACROSS KN. CONVECTION
CURRENTLY ACCOMPANIES THIS FEATURE AS IT CONTINUES TO MOVE TO THE
SOUTHEAST.

THE AFOREMENTIONED COLD FRONT WILL MOVE INTO THE MID STATE ON
SUNDAY. PRIOR TO THAT TIME...WE WILL SEE MOISTURE INCREASING TODAY
AND TONIGHT. OVERALL...RIDGING IS STILL IN PLACE SO POPS FOR TODAY
WILL ONLY BE 30 PERCENT.

TONIGHT...PRECIP CHANCES AS SHOWERS AND THUNDERSTORMS WILL BE ON THE
INCREASE...PARTICULARLY LATE TONIGHT AS THE BOUNDARY APPROACHES FROM
THE NW. WILL INCLUDE 70 POPS NW...50 AND 60 POPS ELSEWHERE.

SUNDAY WILL BE THE BEST CHANCE FOR SHOWERS AND STORMS. IN
FACT...CATEGORICAL POPS WILL BE UTILIZED FOR MUCH OF THE AREA.
MOISTURE LEVELS ARE DEEP AND REASONABLE INSTABILITIES ARE IN
PLACE.

PRECIP SHOULD BE OUT OF THE AREA BY SUNDAY NIGHT ALTHOUGH A FEW
EVENING SHOWERS AND STORMS MAY HANG ON IN THE EVENING ACROSS THE
PLATEAU. MOSTLY SUNNY SKIES AND LOWER HUMIDITIES WILL RETURN ON
MONDAY.

IN THE EXT FCST...DRY WEATHER TO PREVAIL. A WARMING
TREND...HOWEVER...WILL TAKE PLACE AS AN UPPER RIDGE BEGINS TO BUILD
OVER THE AREA.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      93  73  84  64 /  30  60  80  10
CLARKSVILLE    92  72  83  61 /  40  60  70  10
CROSSVILLE     87  68  79  61 /  30  40  80  30
COLUMBIA       92  72  85  64 /  30  60  80  10
LAWRENCEBURG   92  72  86  65 /  40  50  80  10
WAVERLY        92  72  84  62 /  40  60  70  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 12, 3:28 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT SAT JUL 12 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-130930-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
428 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EVENING SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID STATE. A FEW
STORMS COULD BECOME STRONG PRODUCING...LIGHTNING...LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY A COLD FRONT WILL MOVE ACROSS THE MID STATE...BRINGING
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. SOME OF THESE
STORMS COULD BECOME SEVERE...PRODUCING FREQUENT LIGHTNING...
DAMAGING STRAIGHT LINE WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY IN SUPPORT OF SEVERE WEATHER.

31

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Coffee

When
July 12, 7:45 AM CST
Where
Coffee County, 0.63 mi SW of Tullahoma
Property damage
$1,000
Reported by
Newspaper
Coordinates
35.364, -86.239

Lightning struck the side of a barn causing a small fire. The damage was not major.

Lightning, Dekalb

When
July 12, 12:06 PM CST
Where
Dekalb County, 1.39 mi NW of Buckners
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.016, -85.766

Lightning struck a large oak tree. The electrical current traveled through the ground and damaged electrical outlets in a home. The lightning also set fire to an outbuilding.

Thunderstorm Wind, Davidson

When
July 12, 7:40 PM CST
Where
Davidson County, 0.68 mi N of Madison College
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.260, -86.648

A large tree fell on a house. Numerous tree limbs covered roads in Old Hickory. 5000 people were without power at one point. Some employees worked 16 hour shifts to restore power in a neighborhood near the Du Pont plant.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111314, 111318, 111286.